Indiana, 2010

Flash Flood in Indiana, May 12, 2010

May 12, 2010 · NWS ILN · 1 event in 1 county or zone

Flash flooding and flooding developed during the morning and into the afternoon hours of May 12th due to heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Flash flooding and flooding developed during the morning and into the afternoon hours of May 12th due to heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 12, 8:57 AM EST, 38 minutes earlier.

Area forecast discussion, May 12, 8:57 AM EST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
957 AM EDT WED MAY 12 2010

.SYNOPSIS...
A FRONTAL BOUNDARY ACROSS SOUTHERN PORTIONS OF INDIANA AND OHIO
WILL SLOWLY LIFT TO NEAR THE I-70 CORRIDOR BY TONIGHT...WHERE IT
WILL STAY NEARLY STATIONARY THROUGH THURSDAY MORNING. THE FRONT
WILL THEN LIFT INTO NORTHERN OHIO ON THURSDAY...BEFORE A COLD
FRONT MOVES IN FROM THE WEST LATE THURSDAY AND EARLY FRIDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
HAVE RAISED POPS INTO THE CATEGORICAL RANGE FOR THE ENTIRE
FORECAST AREA FOR TODAY. MCS EXTENDING FROM OUR REGION WESTWARD
WILL CONTINUE THROUGH AT LEAST MID AFTERNOON. PWATS AROUND 1.75
INCHES ALONG WITH FOCUSED LOW LEVEL CONVERGENCE ACRS THE SRN CWFA
WHERE A FRONTAL BOUNDARY HAS STALLED WILL KEEP THE THREAT OF
FLASH FLOODING AS THUNDERSTORMS TRAIN OVER THE SAME AREA. A
TRAILING EMBEDDED UPPER LEVEL DISTURBANCE MAY KEEP CONVECTION
GOING LONGER ACRS THE REGION INTO THE EVENING HOURS...BUT HAVE
OPTED TO SEE HOW MESOSCALE TRENDS PAN OUT THIS AFTN BEFORE MAKING
WHOLESALE CHANGES TO THE TONIGHT FORECAST. WITH CLOUDS AND
PCPN...TEMPERATURES WILL NOT WARM ALL THAT MUCH. HIGHS WILL RANGE
FROM THE UPPER 50S NORTH TO THE LOWER 70S SOUTH.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/...
WARM FRONT WILL SLOW DOWN ACROSS NORTHERN PORTIONS OF THE CWA
OVERNIGHT...THEN QUICKLY PUSH INTO NORTHERN OHIO EARLY THURSDAY AS
LOW PRESSURE EJECTS FROM THE SOUTHERN PLAINS INTO THE MID/UPPER
MISSISSIPPI VALLEY. THIS WILL ALLOW THE ENTIRE CWA TO BECOME WARM
SECTORED ON THURSDAY WITH TEMPS EASILY RISING INTO THE LOW 80S
ACROSS MOST OF THE AREA. THESE TEMPS COMBINED WITH SFC DEWPOINTS
IN THE MID TO UPPER 60S WILL ALLOW FOR MODEST TO STRONG
DESTABILIZATION WITH CAPES RANGING ANYWHERE FROM 1500 TO 2500
J/KG. AT THE SAME TIME...5O TO 60 KT 500 HPA JET WILL NOSE IN FROM
THE WEST WHICH WILL INCREASE THE 0-6 KM SHEAR VALUES INTO 40 TO
50-KT RANGE. THE COMBO OF THE INSTBY AND SHEAR WILL BE FAVORABLE
FOR SEVERE STORMS...IF THEY DEVELOP...AND THIS IS THE BIG QUESTION
FOR THURS. MODELS HAVE SLOWED DOWN THE PROGRESSION OF THE COLD
FRONT...NOW WAITING UNTIL LATE THURSDAY NIGHT BEFORE FROPA REACHES
THE CWA. IF THIS IS THE ONLY FORCING MECHANISM...THEN NOCTURNAL
STABILIZATION AFTER SUNSET THURSDAY WILL LIKELY LEAD TO A
WEAKENING TREND WITH ANY CONVECTIVE COMPLEX THAT HEADS THIS WAY.
HOWEVER...WITH THE UNSTABLE AND UNCAPPED AIRMASS...ANY MIDLEVEL
IMPULSE WITHIN SOUTHWESTERLY FLOW TO THE WEST WILL LIKELY SPARK
OFF SHOWERS AND THUNDERSTORMS WELL AHEAD OF THE FRONT...WHICH
COULD CONGEAL INTO A FORWARD-PROPAGATING MCS THAT REACHES THE CWA
LATE AFTERNOON OR EARLY EVENING. THIS SCENARIO BECOMES
INCREASINGLY LIKELY IF CAPE VALUES CAN EXCEED 2000 J/KG...WHICH
COMBINED WITH HIGH DELTA THETA-E VALUES AND DOWNDRAFT CAPE WOULD
FAVOR A COLD-POOL DRIVEN SYSTEM WITH THE POTENTIAL FOR WIDESPREAD
DAMAGING WINDS. GIVEN THE CONDITIONAL NATURE OF THE SEVERE
THREAT...WILL WAIT UNTIL THE EVENT GETS CLOSER BEFORE MENTIONING
SEVERE STORMS IN THE GRIDS BUT WILL CONTINUE TO HIGHLIGHT THE
THREAT IN THE HWO.

FRONT EXPECTED TO BE NEAR OR JUST EAST OF THE I-71 CORRIDOR EARLY
FRIDAY...AND WILL STEADILY PUSH EAST AND EXIT THE CWA BY FRIDAY
AFTERNOON. ANY CHANCE FOR CONVECTIVE REDEVELOPMENT OVER THE
SOUTHEAST CWA WILL BE HIGHLY DEPENDENT ON ANY LINGERING CLOUDS AND
PRECIP WHICH MAY SIGNIFICANTLY REDUCE INSTBY DURING THE DAY
FRIDAY. FOR TEMPS...GENERALLY STUCK CLOSE TO A GUIDANCE BLEND WITH
MORE WEIGHT PLACED ON THE BIAS-CORRECTED SREF...WHICH SEEMS TO BE
PERFORMING THE BEST IN THIS PATTERN.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
HIGH PRESSURE WILL BUILD IN FOR THE WEEKEND KEEPING DRY
CONDITIONS ACROSS THE AREA. FRONT SOUTH OF THE FA MAY ALLOW FOR A
FEW SHOWERS ACROSS EXTREME SOUTHERN PORTIONS OF THE FA FOR
SATURDAY AND SUNDAY HOWEVER CONFIDENCE WAS TOO LOW TO INCLUDE PCPN
AT THIS TIME. MODELS BEGIN TO DIVERGE GREATLY FOR MONDAY AS THE
GFS BRINGS WIDESPREAD PCPN INTO THE FA WHILE THE ECMWF KEEPS THE
PCPN GENERALLY SOUTH OF THE FA. WENT CLOSER TO THE ECMWF DUE TO
MORE RUN TO RUN CONSISTENCY AND CONFINED THE PCPN TO SOUTHERN
PORTIONS OF THE FA. AFTER THIS TIME FRAME THERE IS SOME AGREEMENT
IN A LOW MOVING SOUTH AND EAST OF THE FA. DUE TO THIS FEATURE HAVE
ADDED A CHANCE OF PCPN ACROSS THE SE HALF OF THE FA. LOW WILL
GRADUALLY BEGIN TO MOVE OFF AND AREA WILL DRY OUT BY WEDNESDAY.
WENT CLOSE TO GUIDANCE FOR TEMPS FOR A MAJORITY OF THE LONG TERM.

&&

.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
THE REMNANTS OF THE COLD FRONT THAT DROPPED DOWN INTO OUR AREA
OVERNIGHT REMAIN DRAPED ACROSS SOUTHERN OHIO THIS MORNING AS A
WEAK BOUNDARY. THIS BOUNDARY WILL LIKELY REMAIN ACROSS SOUTHERN
PORTIONS OF OUR FA THROUGH THE DAY TODAY BEFORE BEGINNING TO LIFT
SLOWLY NORTH LATER TONIGHT.

CONVECTION HAS BEEN FILLING IN BACK TO OUR WEST THIS MORNING ON
THE NOSE OF A 25-35 KNOT 925 MB JET. THIS JET IS FORECAST TO
WEAKEN THROUGH EARLY AFTERNOON BUT A BAND OF LOW LEVEL CONVERGENCE
WILL PERSIST ALONG THE BOUNDARY ACROSS OUR AREA. BETTER
INSTABILITIES ARE PROGGED ALONG AND SOUTH OF THIS BOUNDARY AND
THIS WILL LIKELY ALLOW FOR SHOWERS AND THUNDERSTORMS TO WORK THEIR
WAY EAST THROUGH LATE MORNING AND INTO EARLY AFTERNOON...PRIMARILY
ACROSS SOUTHERN PORTIONS OF OUR FA. THE EXACT NORTHERN EXTENT OF THE
PCPN REMAINS IN DOUBT THOUGH AS IT WILL DEPEND ON THE JUST WHERE
THE BOUNDARY SETS UP. IT DOES LOOK LIKE OUR NORTHERN TAF SITES MAY
REMAIN JUST ON THE EDGE SO WILL NOT HIT THEM QUITE AS HARD WITH
THE PCPN/THUNDER COVERAGE.

MID LEVEL RIDGING WILL WORK ITS WAY IN FROM THE SOUTHWEST LATER
THIS AFTERNOON AND THIS SHOULD ALLOW FOR PCPN TO TAPER OFF. AS
BOUNDARY BEGINS TO LIFT NORTH OVERNIGHT...WE SHOULD SEE SOME
IMPROVEMENT IN THE CIGS ACROSS AT LEAST THE SOUTH...BUT MVFR CIGS
MAY LINGER THROUGH MUCH OF THE NIGHT ACROSS THE NORTH.

.OUTLOOK...THUNDERSTORMS POSSIBLE THURSDAY THROUGH FRIDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...FLASH FLOOD WATCH UNTIL 6 PM EDT THIS EVENING FOR OHZ070>073-
     077>082-088.
KY...FLASH FLOOD WATCH UNTIL 6 PM EDT THIS EVENING FOR KYZ089>100.
IN...FLASH FLOOD WATCH UNTIL 6 PM EDT THIS EVENING FOR INZ066-
     073>075-080.

&&

SYNOPSIS...HICKMAN
NEAR TERM...HICKMAN
SHORT TERM...HAWBLITZEL
LONG TERM...NOVAK
AVIATION...JGL
Hazardous weather outlook, May 12, 7:08 AM EST, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
808 AM EDT WED MAY 12 2010

INZ050-058-059-OHZ026-034-035-042>046-051>056-060>065-074-131215-
WAYNE-FAYETTE IN-UNION IN-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-
UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-LICKING-
PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-FAIRFIELD-HOCKING-
808 AM EDT WED MAY 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...CENTRAL OHIO...MIAMI VALLEY OF OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW AT THIS
TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SHOWERS AND THUNDERSTORMS ARE EXPECTED THURSDAY AND THURSDAY NIGHT
AS A COLD FRONT APPROACHES FROM THE WEST. SOME OF THESE STORMS MAY
BE SEVERE...WITH THE POTENTIAL FOR WIDESPREAD DAMAGING WINDS. THE
POTENTIAL ALSO EXISTS FOR LARGE HAIL AND A FEW TORNADOES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

INZ066-073>075-080-KYZ089>100-OHZ070>073-077>082-088-131215-
FRANKLIN IN-RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-
KENTON-CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-
BUTLER-WARREN-CLINTON-ROSS-HAMILTON-CLERMONT-BROWN-HIGHLAND-ADAMS-
PIKE-SCIOTO-
808 AM EDT WED MAY 12 2010

...FLASH FLOOD WATCH IN EFFECT UNTIL 6 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST
KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...SOUTH CENTRAL OHIO
AND SOUTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY ACROSS NORTHERN
KENTUCKY AND SOUTHERN PORTIONS OF INDIANA AND OHIO. HEAVY RAINFALL
WILL BE LIKELY WITH THESE STORMS. IN ADDITION...SOME STORMS MAY
BE CAPABLE OF PRODUCING SMALL HAIL...AND ISOLATED REPORTS OF HAIL
UP TO ONE INCH IN DIAMETER CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SHOWERS AND THUNDERSTORMS ARE EXPECTED THURSDAY AND THURSDAY NIGHT
AS A COLD FRONT APPROACHES FROM THE WEST. SOME OF THESE STORMS MAY
BE SEVERE...WITH THE POTENTIAL FOR WIDESPREAD DAMAGING WINDS. THE
POTENTIAL ALSO EXISTS FOR LARGE HAIL AND A FEW TORNADOES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, May 12, 9:05 AM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1005 AM EDT WED MAY 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 AM     FLOOD            CARROLLTON              38.68N 85.16W
05/12/2010                   CARROLL            KY   PUBLIC

            A STREAM REPORTED COMING OUT OF ITS BANKS. FLOWING WATER
            ACROSS ROADWAYS ABOUT 2 INCHES DEEP.

&&

SFH
Local storm report, May 12, 9:06 AM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1006 AM EDT WED MAY 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 AM     HEAVY RAIN       FALMOUTH                38.67N 84.33W
05/12/2010  M2.30 INCH       PENDLETON          KY   TRAINED SPOTTER

&&

BC
Special weather statement, May 12, 9:23 AM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1023 AM EDT WED MAY 12 2010

KYZ098>100-OHZ079-081-088-121545-
MASON KY-LEWIS KY-ROBERTSON KY-BROWN OH-SCIOTO OH-ADAMS OH-
1023 AM EDT WED MAY 12 2010

...STRONG THUNDERSTORMS WILL AFFECT ADAMS...SCIOTO...SOUTHEASTERN
BROWN...ROBERTSON...LEWIS AND MASON COUNTIES THROUGH 1145 AM EDT...

AT 1019 AM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR LOWELL...
MOVING EAST AT 45 MPH. OTHER STRONG STORMS WERE ACROSS ADAMS AND
NORTHERN MASON COUNTY. SMALL HAIL HAS BEEN REPORTED WITH THESE
STORMS.

THESE STORMS MAY PRODUCE NICKEL SIZE HAIL AS THEY CONTINUE TO SLOWLY
STRENGTHEN. IN ADDITION...WIND GUSTS TO 50 MPH ARE ALSO POSSIBLE.

IN ADDITION...HEAVY RAIN CAN BE EXPECTED WITH THIS STORM. RAPID
RUNOFF AND FLASH FLOODING ARE POSSIBLE.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...RIPLEY...WASHINGTON...
MAYSVILLE...ABERDEEN...LEWISBURG...MANCHESTER...WEST UNION...
TOLLESBORO...VANCEBURG...CAMP DIX...HEAD OF GRASSY AND LUCASVILLE.

ALSO...MURPHYSVILLE...PEED...MAYS LICK...MORANBURG...HELENA...
FLEMING-MASON COUNTY AIRPORT...SOMO AND BRADYSVILLE ARE NEAR THE PATH
OF THIS STRONG THUNDERSTORM.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

BINAU
Local storm report, May 12, 9:33 AM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1033 AM EDT WED MAY 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1022 AM     FLASH FLOOD      FALMOUTH                38.67N 84.33W
05/12/2010                   PENDLETON          KY   TRAINED SPOTTER

            NUMEROUS ROAD CLOSURES IN ACROSS PENDLETON COUNTY

&&

BINAU

The radar

The Louisville radar (KLVX), 120 km away, was scanning. The volume nearest the first event began at 14:36 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Switzerland

When
May 12, 9:35 AM EST to 2:38 PM EST
Where
Switzerland County, 4 mi N of Vevay to 1.08 mi E of Mt Sterling
Cause
Heavy Rain
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
38.808, -85.070

High water was reported over roads countywide due to heavy rainfall.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2010Every state in 2010This day in weather historyWarnings in Indiana, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 225902.